Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 28, NWS Wichita, KS

July 1, 1999Chautauqua County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 1, 1999, 8:40 AM CDT for Chautauqua County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1999, 8:40 AM CDT (13:40 UTC)
Expired
Jul 1, 1999, 11:15 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 011341
FFWICT
KSC019-011615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
840 AM CDT THU JUL 1 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS

* UNTIL 1115 AM CDT

* AT 833 AM CDT WEATHER SERVICE RADAR INDICATED A LARGE AREA OF VERY 
HEAVY RAIN ACROSS THE ENTIRE COUNTY. RAINFALL AMOUNTS FROM THIS 
STORM HAVE BEEN GREATER THAN ONE INCH PER HOUR. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 1:53 AM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 1, 1:53 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
153 AM CDT THU JUL 01 1999

I WILL KEEP IT SHORT AND SWEET DUE TO THE WEATHER.

MAIN PROBELM WILL BE HOW LONG TO HOLD ONTO THE POPS TODAY AND HOW
HOT WILL IT GET LATER IN THE PERIOD.

03Z SURFACE CHART SHOWED LOW PRESSURE IN SOUTHEAST COLORADO WITH
NEARLY STATIONARY BOUNDARY STRETCHING FROM NEAR GCK...DDC...EMP...TO
MKC.  WITH A VERY MOIST ATMOSPHERE AND A WEAK FORCING MECHANISM PRESENT
...SHOWERS AND THUNDERSTORMS HAVE BEGUN TO FIRE.  I EXPECT THE
PRECIPITAITON TO DEVELOP MORE INTO AN MCS TYPE SCENARIO CLOSER TO
SUNRISE...SO POPS WILL BE KEPT THROUGH THE MORNING HOURS.  THE WEAK
BOUNDARY THEN DROPS SOUTH AND STRETCHES FROM NEAR ICT TO MKC BY
F18.  THIS WOULD PUT THE PRIME AREA OF PRECIPITATION IN SOUTHEAST
KANSAS...SO CHANCE POPS WILL BE KEPT THROUGH THE DAY AND INTO THE
EVENING.  I AM STILL ON THE FENCE HERE IN SC KANSAS FOR THE EVENING HOURS
...SO I WILL DECIDE BY ISSUANCE TIME.  IF I DO KEEP THE POPS...THEY
WILL BE SLIM.  CENTRAL SHOULD BE IN THE CLEAR THIS AFTERNOON AND
TONIGHT WITH DRYING NORTH FLOW.  THE BOUNDARY THEN SINKS INTO
OKLAHOMA BY F30 AND SOON WASHES OUT AND ALLOWS GOOD RETURN FLOW ON
FRIDAY. I WOULD THINK A BIG ENOUGH CAP WILL BE IN PLACE...SO I WILL
DROP THE SLIGHT CHANCE POPS AT THIS TIME

THE FWC VALUES LOOK REASONABLE WITH GOOD WARM AIR ADVECTION AT H8
THORUGH F48.

NUMBERS TO FOLLOW SHORTLY.

CHANCE

.ICT...NONE.

In the hours before

Special weather statement, Jul 1, 3:39 AM CDT, 5 hours 1 minute before
KSZ047-050-051-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 AM CDT THU JUL 1 1999

...SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR
BARTON...RICE...AND MCPHERSON COUNTIES...

THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH
FOR BARTON...RICE AND MCPHERSON COUNTIES HAVE MOVED SOUTH OF THE
AREA. THE THREAT FOR SEVERE WEATHER HAS ENDED...SO SEVERE
THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE
AND MCPHERSON COUNTIES.

HYSELL
Special weather statement, Jul 1, 3:39 AM CDT, 5 hours 1 minute before
KSZ047-050-051-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 AM CDT THU JUL 1 1999

...SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR
BARTON...RICE...AND MCPHERSON COUNTIES...

THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH
FOR BARTON...RICE AND MCPHERSON COUNTIES HAVE MOVED SOUTH OF THE
AREA. THE THREAT FOR SEVERE WEATHER HAS ENDED...SO SEVERE
THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE
AND MCPHERSON COUNTIES.

HYSELL
Local storm report, Jul 1, 8:38 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 AM CDT THU JUL 1 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 AM    8 W ANTHONY               KS   0.75 INCH HAIL
07/01/99   HARPER                         REPORTED BY 911.

0600 AM    ANTHONY                   KS   1.25 INCH HAIL
07/01/99   HARPER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0630 AM    3 S MILAN                 KS   WIND DAMAGE
07/01/99   SUMNER                         SEVERAL TREE LIMBS BLOWN DOWN.
                                          REPORTED BY AGTAP SPOTTER.

0648 AM    ARGONIA                   KS   FLOODING
07/01/99   SUMNER                         ROADS FLOODED
                                          REPORTED BY 911.

0700 AM    5 NW HARPER               KS   FLOODING
07/01/99   HARPER                         SECONDARY ROADS COVERED
                                          IN WATER.
                                          REPORTED BY AGTAP SPOTTER.

0730 AM    SOUTH HAVEN               KS   FLOODING
07/01/99   SUMNER                         WATER OVER HIGHWAY 81.
                                          ROAD CLOSED.
                                          REPORTED BY 911.

0736 AM    8 W ANTHONY               KS   FLOODING
07/01/99   HARPER                         WATER OVER ROUTE 2.
                                          REPORTED BY 911.

0800 AM    ARKANSAS CITY             KS   FLOODING
07/01/99   COWLEY                         STREET FLOODING.
                                          REPORTED BY 911.

FINCH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:58 AM CDTFlash Flood WarningICTSaline6 hr
Jul 1, 5:08 AM CDTSevere Thunderstorm WarningICTHarper67 min
Jul 1, 6:07 AM CDTSevere Thunderstorm WarningICTSumner63 min
Jul 1, 6:11 AM CDTFlash Flood WarningICTHarper4 hr
Jul 1, 6:38 AM CDTFlash Flood WarningICTSumner4 hr
Jul 1, 6:43 AM CDTFlash Flood WarningICTSaline3 hr
Jul 1, 7:19 AM CDTFlash Flood WarningICTCowley4 hr
Jul 1, 7:55 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley65 min
Jul 1, 8:44 AM CDTSevere Thunderstorm WarningICTMontgomery46 min
Jul 1, 9:08 AM CDTSevere Thunderstorm WarningICTLabette52 min
Jul 1, 9:14 AM CDTFlash Flood WarningICTLabette, Montgomery3 hr
Jul 1, 11:20 AM CDTFlash Flood WarningICTChautauqua2 hr
Jul 1, 11:50 AM CDTFlash Flood WarningICTMontgomery2 hr
Jul 1, 6:02 PM CDTFlash Flood WarningICTJohnson12 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.